Alert archive / Utah / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 90, NWS Salt Lake City, UT

September 9, 2006Washington County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Sep 9, 2006, 1:41 AM MDT for Washington County, Utah. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 9, 2006, 1:41 AM MDT (07:41 UTC)
Expired
Sep 9, 2006, 2:15 AM MDT
In force
34 min
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

County Washington County, UT

The radar

The Cedar City radar (KICX), 65 km from the middle of the area, began a volume at 07:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 7.7 hours before the alert went out and 272 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2006-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 84 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2006-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
84 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
1425 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 090744
SVRSLC
UTC053-090815-
/O.NEW.KSLC.SV.W.0090.060909T0741Z-060909T0815Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
143 AM MDT SAT SEP 9 2006

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL WASHINGTON COUNTY IN UTAH...

* UNTIL 215 AM MDT.

* AT 140 AM MDT...TRAINED WEATHER SPOTTERS REPORTED A LINE OF 
  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL.  
  NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THESE STORMS WERE 
  LOCATED ALONG A LINE EXTENDING FROM 15 MILES NORTH OF WASHINGTON 
  TO ST GEORGE...OR ALONG A LINE EXTENDING FROM 20 MILES NORTH OF ST 
  GEORGE TO ST GEORGE...AND WERE MOVING EAST AT 15 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  ST GEORGE AROUND 150 AM MDT...
  WASHINGTON AROUND 200 AM MDT...
  HURRICANE AND LA VERKIN AROUND 215 AM MDT.

AT 140 AM MDT A TRAINED WEATHER SPOTTER REPORTED EXTENSIVE HAIL 
BETWEEN THE SIZE OF QUARTERS AND PING PONG BALLS IN SANTA CLARA. 
THIS STORM HAS A HISTORY OF PRODUCING LARGE DAMAGING HAIL. SEEK 
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO 
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS 
IMMEDIATELY. LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. 
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE 
STRUCK BY LIGHTNING.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3744 11356 3703 11376 3702 11336 3743 11316

$$

SEAMAN
1 follow-up statement
000 
WWUS55 KSLC 090807
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
206 AM MDT SAT SEP 9 2006

UTC053-090816-
/O.EXP.KSLC.SV.W.0090.000000T0000Z-060909T0815Z/
WASHINGTON UT-
206 AM MDT SAT SEP 9 2006

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL WASHINGTON COUNTY
EXPIRES AT 215 AM MDT...

THE STORMS HAVE WEAKENED AND ARE NO LONGER SEVERE. THEREFORE THE 
WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 3744 11356 3703 11376 3702 11336 3743 11316

$$

SEAMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 9:25 PM MDT, 4 hours 16 minutes earlier.

Area forecast discussion, Sep 8, 9:25 PM MDT, 4 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
925 PM MDT FRI SEP 8 2006

.SYNOPSIS...UPPER LOW OVER SOUTHWEST WYOMING WILL CONTINUE TO MOVE
SLOWLY EAST AWAY FORM UTAH OVERNIGHT. ANOTHER WEAKENING TROUGH
WILL CROSS THE AREA LATE SATURDAY THROUGH SUNDAY. HIGH PRESSURE WILL
BUILD INTO THE STATE FOR THE FIRST HALF OF NEXT WEEK.

&&

.DISCUSSION...THE UPPER LOW THAT WAS OVER NE UTAH THIS AFTERNOON
FINALLY WORKING E-NE INTO SRN WY THIS EVENING.  TWO AREAS OF
CONVECTION ASSOCIATED WITH THIS LOW SLOWLY BECOMING LESS ACTIVE AS
THE EVENING PROGRESSES. THE STRONGEST CONVECTION THAT FORMED ALONG
A POSSIBLE VORTICITY LOBE ROTATING SE ALONG THE BACK SIDE OF THE
UPPER LOW STILL PRODUCING A FEW STRONG CELLS AT MIDEVENING.
EXPECTING THIS ACTIVITY TO LINGER THROUGH MIDNIGHT...THEN DISSIPATE
AS THE VORTICITY LOBE LEAVES THE STATE. UP NORTH THE CONVECTION THAT
IS LEFT IS ASSOCIATED WITH A WEAK TRAILING VORTICITY MAX OVER NW
UTAH. A FEW SHOWERS/STORMS WILL LIKELY CONTINUE FOR AT LEAST A FEW
MORE HOURS...THEN GRADUALLY DIE OFF LATE TONIGHT.

A SHORTWAVE RIDGE WILL SLIDE ACROSS THE STATE FROM THE WEST ON
SATURDAY. THIS FEATURE WILL REMAIN PROGRESSIVE AHEAD OF A
DECAYING/SPLITTING PACIFIC TROUGH FOR SATURDAY NIGHT/SUNDAY. THIS
WEAKENING SYSTEM WILL KEEP MOST OF ITS ENERGY WELL NORTH OF UTAH
SUNDAY. STILL...THERE WILL BE ENOUGH LIFT AND RESIDUAL MOISTURE
THAT SOME CONVECTION WILL FIRE UP IN ASSOCIATION WITH THIS FEATURE.

STRONG HIGH PRESSURE ALOFT WILL DOMINATE THE UPPER PATTERN OVER THE
INTERIOR WEST THROUGH THE FIRST HALF OF NEXT WEEK. BEYOND WEDNESDAY
THE RIDGE WILL RETROGRADE TO THE ERN PACIFIC AND OPEN UP THE NRN
AND CNTRL ROCKIES TO A DEEP AND COLD TROUGH FOR THE END OF THE WEEK.

&&

.AVIATION...THUNDERSTORMS NORTH OF THE KSLC TERMINAL APPEAR TO BE
WEAKENING AT MIDEVENING. MAY STILL RECEIVE A WINDSHIFT TO THE NORTH
AT THE TERMINAL LATE THIS EVENING. NORMAL DRAINAGE SHOULD SETTLE IN
AGAIN AFTER 08Z.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.

&&

CONGER
Hazardous weather outlook, Sep 8, 8:00 AM MDT, 17 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
800 AM MDT FRI SEP 8 2006

UTZ001>008-015-WYZ021-091400-
CACHE VALLEY/UTAH PORTION-GREAT SALT LAKE DESERT AND MOUNTAINS-
NORTHERN WASATCH FRONT-SALT LAKE AND TOOELE VALLEYS-
SOUTHERN WASATCH FRONT-SOUTHWEST WYOMING-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WEST CENTRAL UTAH-
800 AM MDT FRI SEP 8 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN UTAH AND
EXTREME SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP TODAY AND CONTINUE INTO THE
EVENING. SOME OF THE THUNDERSTORMS COULD PRODUCE LOCALLY HEAVY
RAIN...ESPECIALLY IN THE MOUNTAINS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED THUNDERSTORMS WILL CONTINUE OVER THE WEEKEND...MAINLY IN THE
HIGHER TERRAIN. A WARMING TREND IS EXPECTED TO BEGIN ON SATURDAY.
MAINLY DRY WEATHER IS FORECAST EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
ACCORDING TO STANDARD OPERATING PROCEDURES.

UTZ009>014-016>021-091400-
CASTLE COUNTRY-CENTRAL AND SOUTHWEST MOUNTAINS-
GLEN CANYON RECREATION AREA/LAKE POWELL-HENRY MOUNTAINS-
SAN RAFAEL SWELL-SANPETE/SEVIER VALLEYS-SOUTH CENTRAL UTAH-
SOUTHWEST UTAH-UTAHS DIXIE AND ZION NATIONAL PARK-
WASATCH PLATEAU/BOOK CLIFFS-WESTERN UINTA BASIN-
WESTERN UINTA MOUNTAINS-
800 AM MDT FRI SEP 8 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN HALF OF UTAH
AND MUCH OF EASTERN UTAH.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS WILL OCCUR AGAIN TODAY AND CONTINUE
INTO TONIGHT. SOME STORMS WILL HAVE LOCALLY HEAVY RAINFALL AND
FREQUENT LIGHTNING. MOST ACTIVITY WILL BE OVER EASTERN UTAH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WARMER AND DRIER CONDITIONS ARE FORECAST FOR THE WEEKEND AND INTO
EARLY NEXT WEEK. ISOLATED THUNDERSTORMS ARE STILL EXPECTED ACROSS THE
HIGHER TERRAIN FOR THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
ACCORDING TO STANDARD OPERATING PROCEDURES.

YOUNG

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 6:36 PM MDTSevere Thunderstorm WarningSLCEmery39 min
Sep 8, 6:55 PM MDTSevere Thunderstorm WarningSLCBeaver, Iron35 min
Sep 8, 7:16 PM MDTSevere Thunderstorm WarningSLCEmery, Wayne44 min

Nearby

Severe Thunderstorm Warnings in Utah, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.